Discussions that mention cozaar

High & Low Blood Pressure board


Although my doc doesn't "understand" how Traim/HCTZ could have such a dramatic effect on me (horrendous headache, neck ache, face ache and the feeling like I was going to drop to the floor at any moment), he has agreed to prescribe 50 mg Cozaar and 25 mg HCTZ and to supplement with 10 meg of potassium daily. He wants to keep the Cozaar and HCTZ separate so that on days I sweat it out in the gym, I do not take the HCTZ. I'm hoping this works. He took labs, but he doesn't expect my potassium to come up low. :rolleyes: He says he really can't figure out what the problem is. :rolleyes:

It may a coincidence, but after I took the first 10 meg potassium supplement I felt immediately better. Don't think it was a placebo effect, because I really wasn't expecting much of a difference right away.

He also said I really didn't have to be careful about getting too much potassium, because my kidneys would flush it out, but I have read that anyone on supplementation should be careful. Comments?

Also, can anybody tell me what 10meg is equivalent to in mgs?

Thanks!
About 400 mg. of potassium.

You'd have trouble if you took 20 of them at once :D:D.

My take on potassium goes like this: Almost ALL the body's potassium is in the cells and very little is in the bloodstream. Thus what seems like a small oral dose is a tiny part of the body's load of potassium it is a HUGE proportion of the serum potasssium. So the immediate effect might be from getting your serum levels to normal almost instantly.
When the serum level get's appropriate then the potassium migrates into the cells of the body...this takes days, weeks, or longer to recover to normal levels. After all, the human body contains between 100- 200 grams of potassium.

No doctor should be surprised if someone presents with problems after taking triamterene:
[QUOTE]• Stop taking triamterene and seek emergency medical attention or contact your doctor immediately if you experience any of the following serious side effects:
· an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives);
· an irregular heartbeat, shortness of breath, fatigue, confusion, weakness, numbness, or tingling (caused by high levels of potassium in the blood); or
· decreased urination.
• Other, less serious side effects may be more likely to occur. Continue to take triamterene and talk to your doctor if you experience
· nausea, diarrhea, or decreased appetite;
· headache or dizziness;
· dry mouth;
· bloating;
· muscle cramps; or
· lowering of the voice, excessive hair growth, or enlarged breasts.
• Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

I think the Cozaar-thiazide-KCl regimen is a good one.